Alert archive / Colorado / Tornado Warnings in 2018
Tornado Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 27, 2018, 3:59 PM MDT for Kit Carson County, Colorado. It was in force for 13 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 27, 2018, 4:12 PM MDT
- In force
- 13 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:12 PM MDT | TSTM WND GST 58 | 11 Ese Thurman, CO | MESONET STATION E7003, 11 ESE THURMAN. |
| Jul 27, 4:17 PM MDT | TSTM WND GST 68 | 11 Ese Thurman, CO | MESONET STATION E7003, 11 ESE THURMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
243
WFUS53 KGLD 272159
TORGLD
COC063-272230-
/O.NEW.KGLD.TO.W.0026.180727T2159Z-180727T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
359 PM MDT FRI JUL 27 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Kit Carson County in east central Colorado...
* Until 430 PM MDT.
* At 358 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Cope, or 17 miles north of
Seibert, moving southeast at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Kit Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 10300 3957 10286 3954 10277 3944 10278
3940 10287 3953 10305
TIME...MOT...LOC 2158Z 302DEG 16KT 3954 10296
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
JN1 follow-up statement
107
WWUS53 KGLD 272212
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
412 PM MDT FRI JUL 27 2018
COC063-272222-
/O.CAN.KGLD.TO.W.0026.000000T0000Z-180727T2230Z/
Kit Carson CO-
412 PM MDT FRI JUL 27 2018
...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3957 10300 3957 10286 3954 10277 3944 10278
3940 10287 3953 10305
TIME...MOT...LOC 2210Z 302DEG 16KT 3951 10289
$$
JNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:33 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 27, 2:33 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 233 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 233 PM MDT Fri Jul 27 2018 As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region are mostly clear to partly cloud. Temperatures range from lower 70s in southwest Nebraska to the low to 80s across east central Colorado and west central Kansas. Winds are from the southeast at 10 to 15 mph with gusts as high as 25 mph. At the surface, low pressure has developed along the Rockies. A convective outflow boundary has set up over eastern Colorado, enhancing the wind shear for points east of the boundary. Current radar trends show two discrete storms moving southeast across northeast Colorado and southwest Nebraska. The main forecast concern covers today's moderate risk of severe thunderstorms. This event looks like it could be a bigger one for all of us across the High Plains. Anticipate storms currently moving into the area to further strengthen as they reach the better airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and effective bulk shear of 45-60 kts. In addition, a tornado concern is also evolving east of the boundary in east Colorado with 0-3 km SRH of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m. Current storms look more outflow dominant but can't rule out an evolution into a more tornadic structure. While initial storms should be more supercellular...and potentially tornadic in nature, storms should evolve into a significant complex of storms. Where this occurs is the big question mark because this will impact the main threats. With discrete supercells...we could expect very large hail to baseball size, damaging winds of 60-80 mph, a tornado or two, and torrential downpours. Once storms evolve into more of a complex, anticipate the primary threat to become significant damaging winds and heavy rain with lower potential for tornadoes and significant hail (although large hail will still be a threat). Flash flooding may become a larger concern, especially if storms are able to train over the same areas. The severe weather event is beginning now and should be over by mid- evening as storms move quickly to the SE/SSE. Once storms exit, anticipate much calmer weather. There is the potential for some additional storms to come east from the Colorado Front Range but given the amount of activity over our area expected, one would think the storms would weaken as they enter an atmosphere previously worked over. Later tonight, expect cloud cover to increase as stratus develops. There could also be some fog development as moisture content in the lower atmosphere will be high and winds should be light. Extent of upper cloud cover may lower the chance of fog though. For tomorrow, anticipating mostly calm weather although eyes will be focused on the Colorado Front Range into Wyoming. Another shortwave trough will cause storms to develop along the mountains. Storms will then head southeast towards the High Plains. Thunderstorm activity is presently not expected to pick up until the early evening hours when storms arrive from northeast Colorado. Large hail and damaging winds would be the primary threats. Am unsure about the heavy rainfall threat as today's complex of storms should force the more moist airmass to the south. .LONG TERM...(Saturday night through Friday) Issued at 130 PM MDT Fri Jul 27 2018 Unsettled weather continues through the remainder of the weekend, with northwest flow aloft positioned between an upper ridge in the desert southwest and a slow moving low across eastern Canada. A few disturbances are forecast to travel through the flow and aid in the initiation of storms both Saturday and Sunday. For Saturday night, storms that have developed in the higher terrain of Wyoming and Colorado earlier in the day are anticipated to transition southeast and into the region through the evening. Ample instability and shear, along with good moisture, should allow a few severe storms to develop with large hail and damaging winds as the main threats. Locally heavy rainfall will be an additional threat. It is important to note that the convection today (Friday) could have an impact on this forecast and will need to be monitored. Precipitation chances persist on Sunday as disturbances rotate around the northern edge of the Four Corners ridge. A stronger shortwave travels from the northern Rockies and across the High Plains Sunday night. This is forecast to generate showers and thunderstorms for the region, with a few severe storms possible once again during the evening. Shower and storm chances linger into Monday morning and afternoon as the shortwave closes off as an upper low and exits the region. Surface high pressure moves into the area following the upper low's departure and the upper ridge over the western CONUS progresses east. As a result, dry conditions are anticipated from Monday evening through at least Thursday. High temperatures appear to be in the mid 70s to low 80s on Sunday and Monday, followed by a gradual increase into the upper 80s to low 90s by Thursday. Low temperatures range from the 50s through 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1213 PM MDT Fri Jul 27 2018 VFR conditions expected this afternoon ahead of storms arriving. Things will change quickly though. A few storms may arrive at KMCK early this afternoon but the main round should be expected a few hours later. Anticipating rapid thunderstorm development over NE Colorado and W Nebraska this afternoon. Storms will quickly become severe and should morph into a larger complex. Storms will have potential to pack a significant punch with significant hail, damaging winds, and heavy rainfall. Used a tempo group to try to pin down timing for both TAF sites and stress the winds, heavy rain, and reduced visibility. Storms will progress quickly to the south. Afterwards, attention turns to another threat of fog/stratus after midnight. Anticipating IFR/LIFR conditions at both sites by tomorrow morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JBH AVIATION...RRH
Hazardous weather outlook, Jul 27, 1:42 PM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 142 PM MDT Fri Jul 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado watch 315 has been issued for the entire Tri-State region for this afternoon into the evening hours. There is a moderate risk for severe thunderstorms from late this afternoon through this evening. All modes of severe weather are possible with a heightened threat of hail up to the size of baseballs and outflow winds gusting up to 80 mph. A tornado or two can not be ruled out, particularly along the Colorado border. In addition, heavy rainfall is also expected and could produce flash flooding, especially for locations that have received heavy rainfall in previous days. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal threat of severe thunderstorms Saturday and Sunday. Large hail and damaging winds will be the primary threats with these storms along with locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 27, 3:10 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 N ALVIN 40.35N 102.08W
07/27/2018 E0.88 INCH YUMA CO TRAINED SPOTTER
ESTIMATED NICKEL SIZED HAIL VIA A TRAINED
SPOTTER.
&&
JRPLocal storm report, Jul 27, 3:17 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 2 S TRIBUNE 38.44N 101.75W
07/26/2018 E1.40 INCH GREELEY KS PUBLIC
1.40 INCHES OF RAIN IN 30 MINUTES NEAR R E
AND L FARMS. TIME ESTIMATED BASED ON RADAR.
&&
JRPLocal storm report, Jul 27, 3:23 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 2 S TRIBUNE 38.44N 101.75W
07/26/2018 GREELEY KS PUBLIC
REPORT OF DOORS BLOWN OFF A SHED AND AN
ENTIRE FIELD OF MILO GONE AS A RESULT OF
THUNDERSTORM WIND DAMAGE AT A FARM. TIME
ESTIMATED BASED ON RADAR.
&&
JRPLocal storm report, Jul 27, 3:46 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL HAIGLER 40.01N 101.94W
07/27/2018 E0.88 INCH DUNDY NE TRAINED SPOTTER
&&
JBHLocal storm report, Jul 27, 3:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 14 NNW SAINT FRANCIS 39.94N 101.94W
07/27/2018 E1.25 INCH CHEYENNE KS PUBLIC
&&
JBHLocal storm report, Jul 27, 3:59 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST 13 NW SAINT FRANCIS 39.92N 101.97W
07/27/2018 E60 MPH CHEYENNE KS PUBLIC
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:01 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Jul 26, 6:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Jul 26, 6:10 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| Jul 26, 6:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 12 min |
| Jul 26, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 42 min |
| Jul 26, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 26, 7:11 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 27, 2:33 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| Jul 27, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| Jul 27, 3:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| Jul 27, 3:47 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jul 27, 3:50 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| Jul 27, 4:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jul 27, 4:37 PM MDT | Tornado Warning | GLD | Kit Carson | 25 min |
| Jul 27, 5:12 PM MDT | Special Weather Statement | GLD | Kit Carson | 48 min |
| Jul 27, 5:21 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 54 min |
| Jul 27, 5:34 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 3 hr |
Nearby
Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.